Journal of the Indian Academy of Geriatrics

CASE REPORT
Year
: 2021  |  Volume : 17  |  Issue : 1  |  Page : 36--39

Statin-induced toxic rhabdomyolysis with hepatocellular jaundice in the elderly


C Jacob Johnson, Karthik Gunasekaran, Mohan Jambugulam, Ramya Iyadurai 
 Department of Medicine 5, CMC, Vellore, Tamil Nadu, India

Correspondence Address:
Dr. C Jacob Johnson
Department of Medicine, Christian Medical College, Vellore - 632 004, Tamil Nadu
India

Adverse drug reactions (ADRs) are a common cause of hospitalization, increased morbidity and mortality in the elderly. ADRs are difficult to diagnose in the elderly as they often present with nonspecific symptoms such as fatigue, falls, cognitive decline, and constipation. Statins are generally well-tolerated drugs used in the secondary prevention of coronary artery disease. We report a 75-year-old lady who developed jaundice and became bedbound due to statin-induced hepatitis and acute rhabdomyolysis causing proximal myopathy following initiation of atorvastatin 40 mg for the management of coronary artery disease. She had rapid clinical improvement with discontinuation of statin therapy and supportive management. ADR must be considered a part of differential diagnosis in elderly patients during the evaluation of illnesses. In the elderly initiated on statins, it is essential to differentiate benign muscle pain from severe muscle injury with biochemical abnormalities. Prompt discontinuation of statins will lead to rapid improvement and prevent further worsening.


How to cite this article:
Johnson C J, Gunasekaran K, Jambugulam M, Iyadurai R. Statin-induced toxic rhabdomyolysis with hepatocellular jaundice in the elderly.J Indian Acad Geriatr 2021;17:36-39


How to cite this URL:
Johnson C J, Gunasekaran K, Jambugulam M, Iyadurai R. Statin-induced toxic rhabdomyolysis with hepatocellular jaundice in the elderly. J Indian Acad Geriatr [serial online] 2021 [cited 2023 Feb 8 ];17:36-39
Available from: http://www.jiag.com/article.asp?issn=0974-3405;year=2021;volume=17;issue=1;spage=36;epage=39;aulast=Johnson;type=0